This site is intended for health professionals only

Management of hypoglycaemia: a step-by-step guide

Early, clear and consistent education is essential for all individuals at risk of hypoglycaemia. A step-by-step guide for the treatment of hypoglycaemia has been developed to assist those delivering this vital element of diabetes education

Susan Chisholm
RGN BA PG Cert PractEd Cert Diabetes Care
Diabetes Specialist Nurse
NHS Tayside,
Perth Royal Infirmary
Scotland

Hypoglycaemia or "hypo" is the side-effect most commonly associated with those who require insulin therapy. However, it can also be a common side-effect for those requiring oral hypoglycaemic medications. Predominantly the sulphonylurea group of oral hypoglycaemics can cause prolonged and severe episodes of hypoglycaemia, particularly glibenclamide, when used to treat older people.(1,2)
The majority of people receiving treatments that can cause hypoglycaemia will only ever experience a mild "hypo", a term that underrates the experience. Indeed, hypoglycaemia has been identified as one of the most common barriers to insulin therapy. Nonetheless, some studies have indicated that many individuals grossly underestimate the seriousness of hypoglycaemia and its potential fatal outcomes.(3,4)

What is hypoglycaemia?(1)

  • Blood glucose level less than 4 mmol. 
  • Signs and symptoms associated with low blood glucose level.
  • Cannot always rely upon signs and symptoms to be present.

What can cause hypoglycaemia?(1)

  • Too little carbohydrate, missed or late meals, poor appetite.
  • More exercise than planned, eg, housework, gardening, long shopping trip.
  • Alcohol and sport - delayed "hypo", maybe a few hours after or next day.
  • Change in injection sites, from lumpy skin to "normal/new" injection site.
  • Too much insulin or tablets.
  • Weight loss.
  • Hot weather.
  • Occasionally cause may not be obvious, eg, thyrotoxicosis, renal/hepatic impairment, pancreatic pathologies.

Points to consider(1,2,4)

  • Never omit insulin, even when "hypo" before insulin is due - treat "hypo", give insulin dose with meal.
  • Consider causes for hypoglycaemia and adjust dose of insulin if required.
  • Encourage individuals to always carry glucose, wear identification, and tell friends and colleagues.
  • Expect high blood glucose levels for several hours after "hypo" due to the hormonal response.
  • Erratic blood glucose profile - could be unrecognised episodes of hypoglycaemia, particularly nocturnal episodes.
  • Impaired or absent warning signs/symptoms - raise glycaemic targets. May be able to regain warning signs.
  • Severe "hypo" - temporarily raise glycaemic targets to avoid further episodes.
  • Suspect hypoglycaemia if diabetes control is approaching nondiabetic range.
  • All people requiring treatments that can cause hypoglycaemia should receive education regarding driving and the management of hypoglycaemia, in particular be informed of their responsibilities for safe driving.

Recurrent hypoglycaemia with absence or impaired warning signs can impede the quality of life for many individuals and their families. Coping with the management of hypoglycaemia for all involved can be stressful. In addition, families may have to adapt to the social and financial impact of hypoglycaemia caused by driving and occupational limitations that can be imposed following severe episodes.(3-5)
Early, clear and consistent education is essential for all individuals at risk of hypoglycaemia. Recognition of "warning signs" and quick, appropriate treatment is paramount. Acceptance of glucose levels below 4 mmol on a regular basis, especially if there are no symptoms, should be discouraged.(1,4)

[[nip41_guide_28]]

References

  1. NHS Tayside Diabetes MCN. The Tayside diabetes handbook - hypoglycaemia. Available from: http://www.diabetes-healthnet.ac.uk/Handbook/Hypoglycaemia.aspx
  2. American Diabetes Association. Standards of medical care in diabetes 2008. Diabetes Care 2008;13:S12.
  3. Samson J. Exploring young people's perceptions of living with type 1 diabetes. J Diabetes Nurs 2006;10.
  4. Stork ADM, Van Haeften, TW, Veneman TF. The decision not to drive during hypoglycaemia in patients with type 1 and type 2 diabetes according to hypoglycaemia awareness. Diabetes Care 2007;30:2822.
  5. American Diabetes Association. Hypoglycaemia and employment/licensure. A position statement. Diabetes Care 2008;31:S94.

Resources
Diabetes UK
W: www.diabetes.org.uk
European Association for the Study of Diabetes
W: www.easd.org
Tayside diabetes website
W: www.diabetes-healthnet.ac.uk